View Full Version : rapid loss - stress induced?

Not Now
08-21-2010, 03:23 PM
Hello everyone,

I have had a temporal receeding hairline since very young. It had very slowly receeded over the years but quite minimally and I was always able to hid it with my hair style. In march of '08 I took a prescription drug called Champix to help me quit smoking which caused me an unreal amount of side effects. To name a few: I had trouble sleeping while on it; I would wake frequently throughout the night, and while I was asleep I would dream the entire time and feel as though I was partially awake. When I got up in the morning my eyes would be sore as though I had not slept and I had fatigue throughout the day which progressively got worse by the day. When I stopped taking the drug I became emotionally unstable with bouts of deep sorrow and rage. Within a couple weeks I developed Hyperacusis, my hair roots began hurting at my temples and falling out substantially and I had a horrible itchy skin condition diagnosed as Cholinaergic Prurritus and Delusional Parasitosis (it literally felt like I had bugs crawling on my entire body especially where I had have hair which is everywhere except my back). I have recently researched the demodex mite which apparently may also be implicated in hair loss and was thinking this may have been the cause but the two dermatologists I saw said it was not bugs but more of a chemical (hystamine) or neurological reaction from the Champix. My possible theory is that the demodex mites overpopulated and went berserk due to my comprimised system from Champix but could be entirely wrong. I started losing a bit of hair in the back crown region as well but only a small clump which could be combed over. I also began getting a few grey hairs on the sides of my head and thick sebum on my scalp. Since then my Hyperacusis has improved but my hair continued to hurt and fall out and my ability to get a good night's sleep was severly comprimised. I was constantly getting angry and stressing about my hairloss coupled with my new founded emotional instability makes it hard to cope from day to day. Stress seems to exacerbate my hyperacusis, hair hurting and itchy skin. My stress threshold is also very minimal now. For a time being I was getting more level headed and my sleep had improved substantially and my hair stopped falling out and actually grew back in the crown. I also started working out. After having a shower there would only be a few hairs in the drain instead of a clump. I decided to try some Nizoral to prevent further hair loss as suggested on the web and I felt a burning sensation from it and assumed that is how it works. I tried it a few days later and the same thing happened and it made the frontal part I still had intact thin out drastically. I then looked up the burning sensation on the net and it said it is an allergic reaction and I also read that Nizoral does more harm than good for many users! This was very hard for me to take considering I had just stopped the hair loss! This compounded by some stressful things that were happening to me in my life made me unable to sleep again and intensified my itchy skin and hyperacusis. Recently I have been able to calm down quite a bit and my itchy skin only bothers me when I wake up in the morning but I am still losing hair quite drastically and now have hardly any in the front (especially on the right side) so I am very upset about this. For the longest time I thought it was the direct action of the Champix which caused me to loose my hair since it messed up so many other of my body functions but now think it was more the indirect actions due to its effects. Based on my hairloss research I suspect that my extreme emotional instability couple with the fact that I wasn't sleeping caused me to lose my hair due to the enormous stress I was under because of it not to mention the pressures of my life. My sleep deprivation was very severe and it caused my testosterone level to plummet which gave me erectile problems. My cortisol levels must have been through the roof because I was intensley stressed and unable to cope with it which played a role in my adrenal gland dysfunction. Fairly recently I have sought the help of a Naturopathic doctor due to the many general practice doctors, skin specialists, and psychiatrists that I have seen being absolutely no help for my problems and trying to feed me more poisonous pills. The naturopath is of the opinion that if I increase my testosterone levels I will stop losing my hair. She gave prescribed me a tincture of tribulus terrestris, ginseng, and passion flower (for anti-anxiety, calming affect) and she told me to exercise lots. She also gave me a home cortisol test to do. I think she may be right since one of the things I was working out every second day when my hair stopped falling out and had lost some weight. I have also read on the net that low testosterone can cause hair loss. But I also think that minimizing stress and not freaking out about my hair loss will help it grow back in as well. I have read that excess cortisol (stress hormone) can cause hair loss too. I am a little concerned that boosting my testosterone may cause more hair loss if it converts to DHT but I do like the benefits of boosting my testosterone (more energy, feel rejuvinated, better erections, feel more like my old self rather than an old man). I would greatly appreciate any comments on my situation and hypothesis.

BTW I am a 27 year old male.

08-22-2010, 09:23 AM
Wow, you’ve been dealing with a lot. Working out is extremely important and the minimal amount of testosterone it produces will not effect your hair in a negative way. You should consult with a hair loss expert to see if you are dealing with male pattern baldness. If you are there are treatments that work. Take one step at a time and try to control your stress levels and learn more about hair loss from this site.

08-23-2010, 05:39 PM
I have to agree with Winston. Workingout can get you through the bad times. Take it from me, if it were not for my daily workouts I think I would have gone crazy a long time ago.